Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Binghamton, NY

May 9, 2009Chenango County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2009, 3:13 PM EDT for Chenango County, Otsego County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2009, 3:13 PM EDT (19:13 UTC)
Expired
May 9, 2009, 4:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chenango County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:57 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 9, 1:57 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT SAT MAY 9 2009

.SYNOPSIS...
ONE MORE WARM DAY IS EXPECTED BEFORE A COLD FRONT USHERS IN MUCH
COOLER WEATHER FOR SUNDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS THAT FORM
MAY CONTAIN GUSTY WINDS AND SMALL HAIL. IT WILL TURN WINDY AND
MUCH COOLER FOR TONIGHT AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST IN GOOD SHAPE. FOR NOW WAITING FOR THE STACKED LOW OVER
SRN ONTARIO AND COLD FRONT TO MOVE IN LATER THIS AFTN. SOME
CONCERN ON HOW MUCH LL INSTABILITY WILL OCCUR WITH ALL THE LOW
CLOUDS THAT ARE AROUND NOW. WHERE IT IS MOSTLY SUNNY NOW TEMPS
HAVE RISEN INTO THE 70S. FORCING AND WINDS STILL LOOK VERY GOOD
LATE AFTN AND EARLY EVE. UPDATE ZONES TO REMOVE MORNING
WORDING...OTHERWISE LITTLE CHANGE.

PREVIOUS DISCUSSION...
THE BACK EDGE OF SHOWERS IS NOW GETTING READY TO MOVE INTO THE
WESTERN PART OF THE CWA. SHOWERS WILL TAPER OFF FROM WEST TO EAST
THROUGH 12Z. AS THIS HAPPENS A PUNCH OF DRIER AIR ACROSS NORTHERN
OHIO AND WESTERN PA WILL MOVE OVERHEAD. WITH THE TIMING CLOSE TO
DAYBREAK AND OUR RECENT SHOWERS...PATCHY FOG IS LIKELY TO DEVELOP.
THIS WILL BE ESPECIALLY TRUE THE FARTHER WEST YOU GO WHERE
CLEARING SKIES WILL DEVELOP SOONER.

AFTER RELATIVELY QUIET WEATHER THROUGH MID MORNING OUR ATTENTION
WILL TURN TO A WELL ADVERTISED SHORT WAVE THAT IS NOW DIGGING
ACROSS SOUTHERN MINNESOTA. THIS SHORT WAVE ALONG ITS ASSOCIATED
SURFACE LOW WILL TRACK ACROSS THE LOWER GREAT LAKES TODAY...AND
ACROSS NORTHERN NEW YORK BY THIS EVENING. SHOWERS AND THUNDERSTORMS
ARE LIKELY TO DEVELOP THIS AFTERNOON ALONG A PREFRONTAL TROF. SPC
HAS OUR CWA IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
THIS LOOKS LIKE AN EXCELLENT FORECAST. 0-6 KM BULK SHEAR VALUES OF
70 KTS SUPPORT THE POTENTIAL FOR SUPERCELLS WHILE 0-3 KM VALUES OF
50 KTS SUGGEST BOW ECHOES ARE POSSIBLE. THE QUESTION WILL BE HOW
MUCH INSTABILITY WE CAN GET THIS AFTERNOON WITH NAM BUFKIT
PROFILES SUGGESTING CAPES OF AROUND 500 J/KG. FOR NOW I PUT IN THE
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL INTO THE GRIDS TO
INCREASE THE AWARENESS FOR SEVERE WEATHER THIS AFTERNOON. LATER
SHIFTS CAN OPT TO ENHANCE WORDING EVEN MORE IF NECESSARY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE EVENING BUT WITH THE
LOSS OF DAYTIME HEATING CHANCES FOR THUNDERSTORMS WILL GO DOWN
RAPIDLY WITH TIME. SHOWERS WILL CONTINUE TONIGHT...ESPECIALLY
NORTH...AS WRAP AROUND CLOUDS/PRECIP MOVE THROUGH. OUR MAIN FOCUS
TONIGHT WILL BE THE POTENTIAL FOR STRONG WINDS ON THE BACKSIDE OF
THE LOW MENTIONED ABOVE. THE PRESSURE GRADIENT WILL REALLY TIGHTEN
TONIGHT AS THE LOW DEEPENS TO OUR NORTHEAST. BUFKIT MOMENTUM
TRANSFER PROFILES SUGGEST WINDS COULD GUST TO 40 MPH. THIS SEEMS
REASONABLE GIVEN FORECAST WINDS OF 50+ KT AT 2KFT ABOVE THE
SURFACE. HIGHEST POTENTIAL FOR THE STRONGEST WINDS WILL BE ACROSS
THE FINGER LAKES AND THE HIGHER ELEVATIONS ABOVE 2KFT.

SUNDAY WILL FEEL MUCH COOLER WITH DAYTIME HIGHS RUNNING ALMOST 20
DEGREES COOLER THAN WHAT WE EXPECT TODAY. ADDING TO THE COOLER
TEMPERATURES WILL BE GUSTY WINDS TO 30 MPH. THE 0Z GFS SEEMS TOO
COOL WITH H85 TEMPS BELOW ZERO. PREFER THE WARMER EURO/NAM H85
TEMPS WHICH ARE BETWEEN 0 AND 2. THIS SUPPORTS OUR CURRENT FORECAST
OF MAXES IN THE MIDDLE TO UPPER 50S. A FEW SHOWERS ARE POSSIBLE
WITH A MOIST WEST-NORTHWEST UPSLOPE FLOW. WE WILL REMAIN COOL
THROUGH MONDAY WITH AN H5 TROF LINGERING IN THE EAST.

ONE POINT TO CONSIDER DOWN THE ROAD. TEMPERATURES MAY BE COLD
ENOUGH SUNDAY NIGHT AND MONDAY NIGHT...FOR FROST TO DEVELOP. THIS
FAR OUT IT APPEARS OUR BEST CHANCE FOR FROST WOULD BE MONDAY NIGHT
INTO TUESDAY WHEN OUR GRADIENT WILL BE LIGHT ENOUGH FOR NEAR CALM WINDS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS IN FAIR AGREEMENT THROUGH EXTENDED. MINOR DIFFERENCES
INCLUDE, GFS MORE PROGRESSIVE WITH FROPA LATE WEEK THAN ECMWF,
WENT WITH HPC GUIDANCE WHICH LEANED TOWARD ECMWF.

TUESDAY NIGHT/WEDNESDAY WILL CONTINUE DRY FORECAST WITH SFC HIGH
PRESSURE OFF THE NEW ENGLAND COAST. WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT, INCLUDED CHC POPS AS SFC LOW PRES TRACKS ACROSS
SRN ONTARIO AND DRAGS A COLD FRONT OVER REGION THURSDAY/THURSDAY
NIGHT. REST OF EXTENDED WILL BE DRY AND COOL AS SFC HIGH PRES
BUILDS DOWN FROM EASTERN CANADA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
STRONG COLD FRONT WILL CROSS TERMINALS MID/LATE AFTERNOON WITH
WIDESPREAD CONVECTION EXPECTED AHEAD AND ALONG BOUNDARY. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.
MOST SIGNIFICANT CONVECTION EXPECTED AT KRME/KSYR/KITH WITH LESSER
CHANCES FOR SIGNIFICANT CONVECTION AT KELM/KBGM/KAVP. AT NYS
TERMINALS INCLUDED STRONG GUSTY WINDS WITH THUNDERSTORMS AND WILL
UPDATE WITH POSSIBLE HAIL/DAMAGING WINDS AS EVENT UNFOLDS. AT KAVP
SIGNIFICANT CONVECTION NOT LIKELY.

AFTER FROPA NORTHWEST UPSLOPE FLOW WILL PRODUCE WIDESPREAD MVFR
CIGS OVERNIGHT WITH LIGHT SHOWERS AT KRME/KSYR/KITH. SUNDAY MORNING
CIGS SHOULD LIFT TO AROUND 4K FT BY MID MORNING.

SOUTHWEST WINDS AT 15 KNOTS GUSTING TO 25 KNOTS THEN BECOMING
WESTERLY BEHIND FRONT AT 15-25 KNOTS WITH GUST TO 30 KNOTS.
STRONG NORTHWEST WINDS WILL CONTINUE ON SUNDAY.

OUTLOOK...

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR...EXCEPT POSSIBLE
VALLEY FOG EARLY MORNING ESPECIALLY KELM.
THURSDAY...POSSIBLE RESTRICTIONS WITH SHOWERS/THUNDERSTORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER PROBLEMS ARE ANTICIPATED THROUGH MONDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...EMH/TAC
NEAR TERM...EMH/TAC
SHORT TERM...EMH
LONG TERM...RRM
AVIATION...RRM
FIRE WEATHER...
Hazardous weather outlook, May 9, 3:13 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT SAT MAY 9 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-101915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
313 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH.

TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35
MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE
NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND
WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST
ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES
FALLING INTO THE MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-101915-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
313 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A
STRONG COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
HAIL AND GUSTY WINDS THE MOST LIKELY THREATS.

TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35
MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE
NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND
WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST
ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES
FALLING INTO THE MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 2:57 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SAT MAY 9 2009

NYZ009-018-036-037-091945-
MADISON NY-ONEIDA NY-ONONDAGA NY-
257 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM WILL AFFECT ONONDAGA...MADISON AND ONEIDA
COUNTIES...

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR WESTVALE...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MINOA AND LYNDON AT 305 PM EDT...
  BRIDGEPORT AND KIRKVILLE AT 310 PM EDT...
  LAKEPORT AND SULLIVAN AT 315 PM EDT...
  SOUTH BAY AND UNION CORNERS AT 320 PM EDT...
  VERONA BEACH AND SYLVAN BEACH AT 325 PM EDT...
  NEW LONDON AND VERONA MILLS AT 330 PM EDT...
  ROME AND WESTMORELAND AT 335 PM EDT...
  GRIFFISS AFB AND DELTA LAKE AT 340 PM EDT...

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:04 PM EDTSevere Thunderstorm WarningBGMOneida29 min
May 9, 5:14 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware46 min
May 9, 7:05 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego40 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.